North Dakota, 2025

High Wind in North Dakota, March 10, 2025

March 10, 2025 · NWS BIS · 12 events in 12 counties and zones

A cold front swept through the Northern Plains, with high winds developing over southwest and south central North Dakota. The strongest reported wind gust was 60 mph, which occurred near New Salem in Morton County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front swept through the Northern Plains, with high winds developing over southwest and south central North Dakota. The strongest reported wind gust was 60 mph, which occurred near New Salem in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 9:14 AM CST, 46 minutes earlier. Its key messages:

  • Very strong winds gusting as high as 60 mph are expected across most of the state today.
  • Enhanced critical fire weather conditions are expected across the southern half of the state today.
  • Medium chances for impactful winter weather Friday through Saturday, including accumulating snow, blowing snow, and mixed precipitation.
Area forecast discussion, Mar 10, 9:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1014 AM CDT Mon Mar 10 2025

.KEY MESSAGES...

- Very strong winds gusting as high as 60 mph are expected
  across most of the state today.

- Enhanced critical fire weather conditions are expected across
  the southern half of the state today.

- Medium chances for impactful winter weather Friday through
  Saturday, including accumulating snow, blowing snow, and mixed
  precipitation.

&&

.UPDATE...
Issued at 1013 AM CDT Mon Mar 10 2025

Morning observations and rapid refresh model guidance have notedly
trended toward a slower progression and weaker strength of the cold
front. The front is still located north of the Canadian border and
has taken a west-east orientation as opposed to the previously
expected southwest-northeast orientation. HRRR wind gust fields are
trending weaker with each passing run, and the pressure rise signal
is not quite as strong as before. Furthermore, the pressure rise/
cold air advection couplet is no longer aligned with the strongest
low level winds. Think there is still enough downward momentum
transfer potential to realize 50 kt gusts at the surface across most
of the area, but far northern areas now appear much less likely to
realize the higher end gusts due to a shallower cold air mass not
fully mixing out the mid level inversion. We will hold off on making
any changes to the High Wind Warning until the front passes through
and we are fully confident in lower gusts. The downward trend in
winds has little to no impact on the expected severity of fire
weather conditions across the southern half of the state this
afternoon.

Confidence in scattered snow showers along the cold front in
northern North Dakota this afternoon has increased. Snow squalls
cannot be ruled out, but recent guidance has lowered the Snow Squall
Parameter output to near zero. Nevertheless, areas north of Highway
2 and east of Highway 85 could experience a brief period of snow
reducing visibility this afternoon, moving from north to south.

UPDATE
Issued at 637 AM CDT Mon Mar 10 2025

We made some adjustments to lower wind speeds through the early
morning hours. Otherwise no changes to the going forecast.
Updated text products will be transmitted shortly.

&&

.DISCUSSION...
Issued at 235 AM CDT Mon Mar 10 2025

Fire weather and high wind concerns highlight the forecast
today. Attention then shifts to this weekend. We'll cover the
weekend later in the discussion and the today period mainly in
the fire weather section.

Regarding the winds for today. We utilized the same procedure
this morning as was used yesterday to generate the winds and
wind gusts. This was basically to utilize the NBM winds as a
start and to blend with a time lagged version of the HRRR to add
some better resolution and garner the higher winds from the
short term model. Overall, it appears that high wind potential
has backed off slightly, but not much. The far north central
counties from Renville east to Bottineau and Rolette look to be
marginal. The fall rise couplet looks to be a little less
compact as it drops southeast through the forecast area, and
become more diffuse as it reaches the far south central and into
the southern James River Valley. The ECMWF SA page show
probabilities of 90 percent or greater still extend from the
west central to the south central, near Bismarck, but the
coverage is not as great, and the shift of tails has backed off
a bit. However, if you look at the NAM and GFS bufkit soundings
for selected sites across the areas, the only stations that show
the gust potential not reaching HWW criteria are the far
northern sites of Crosby and Rolla and the far southern sites of
Bowman, Hettinger and Ashley, although these are very close. The
RAP forecast soundings are still quite impressive with all sites
having the potential for reaching HWW criteria gusts, except
Rolla. For now will not make any changes to the current HWW.
With new 12Z guidance, it's possible we could trim portions of
the warning, but for now we'll let it ride.

Between today and the weekend we see a cool start to the day on
Tuesday as a transient high pressure ridge traverses the
forecast area, followed by a swath of warm advection precip,
aided by a shortwave trough tracking along the International
Border. The probabilities for precipitation with this feature
have definitely increased from yesterday, however it still
looks like limited impacts for now. Precipitation type looks to
be mostly snow, but with a rain/snow transition to all rain on
the southwest flank of the precipitation shield. Currently, the
NBM is showing accumulating precip limited to along an north of
the Highway 200 corridor with snow accumulations mainly a trace
to a half inch from Highway 200 to the Highway 2 corridor and a
half inch to and inch from Highway 2 to the International
Border. This system exits Tuesday evening and we see a warm and
dry period Wednesday and Thursday. Highs Wednesday are generally
in the 40s north to 50s south. Thursday's highs range from the
mid 40s to mid 50s north, up to the mid 60s south. Friday will
probably see a wind range of temperatures from the lower 30s
northwest to the lower 60s in the southern James River Valley.

Friday will see the beginning of any influence of the long
talked about storm system. While it's still too far out for
specifics, latest ensemble guidance suggests that for the late
Friday through late Saturday timeframe we still have a
quicker/farther east solution and a slower/farther west
solution (or closer to North Dakota as the system lifts from the
central Plains to the Northern Great Lakes). Each of these
scenarios has a stronger and a weaker version and each has a
wetter, and drier solution regarding the 24 hour QPF, so even
though the slower and farther west solution is favored 63 vs 37
percent, you're not really getting much information there.
However, all of these solutions are favoring southern and
eastern portions of the forecast area. compared to the
northwest. All of the solutions would produce strong winds
across the forecast area, with central ND favored for stronger
winds. All scenarios show at least a small potential for mixed
precipitation, including freezing rain. This would be mainly
along and east of the Highway 83 corridor. These trends have
continued for the past couple of model runs so there is growing
confidence that central North Dakota will see minor to moderate
impacts from this system.

Although there will be snow with this system, The higher
impacts currently look to be from the combination of falling
snow with very strong winds. We are already seeing that there is
the potential for sustained winds of 30 to 40 mph on Saturday
over south central into eastern North Dakota with no
enhancements to the straight NBM winds. Impacts over western
North Dakota do look to be minor at this time, and would
probably occur in the Friday timeframe, where central ND impacts
would be most felt from late Friday through Saturday.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 637 AM CDT Mon Mar 10 2025

A strong cold front will move through the forecast area today.

Generally light west to southwest winds across western and
central ND to begin the 12Z TAF period. However LLWS will
impact all TAF sites except kDIK until 15-16Z, when westerly
surface flow increases and we begin to see gusty surface winds.
A cold front will drop southeast through the forecast area with
strongest winds expected for a few hours ahead of the front to
an hour or two behind the front. Although it will be breezy to
windy for much of the day, the strongest winds, with gusts
around 50kts were limited to around 4-5 hours at each TAF site.
MVFR ceilings and scattered rain and snow showers are expected
behind the cold front, mainly from north central into eastern
ND. At this time limited MVFR cigs and a mention of precip to
the KMOT TAF. Very strong winds should drop off pretty quickly
after the frontal passage, but it will remain breezy to windy
into the early evening hours across the forecast area. Winds
will shift south to southeast after midnight.

&&

.FIRE WEATHER...
Issued at 235 AM CDT Mon Mar 10 2025

High impact fire weather conditions are expected on today.
Strong westerly winds will increase up to 40 mph with gusts as
high as 65 mph as a cold front moves across the state from
northwest to southeast from mid-morning through this afternoon.
A wind shift from west to northwest is also anticipated with
the frontal passage. Before the front arrives, relative humidity
values are forecast to fall to 15 to 25 percent along and south
of I-94 and from 25 to 33 percent North of the Interstate.
Humidity will recover rather quickly behind the wind shift, but
the overlap of lower humidity with the very strong winds is
expected to last for several hours across the southern half of
the state, from late morning through early evening. Aside from
cold ground and near-surface soil temperatures, fuels are
readily burnable with little to non-existent fuel moisture
present. Any fires that ignite on Monday will spread rapidly and
could become very difficult to control.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
NDZ001>004-009>011-017.
High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ005-012-013-018>023-025-031>037-040>048-050-051.
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
NDZ017>023-025-031>037-040>048-050-051.

&&

UPDATE...Hollan
DISCUSSION...TWH
AVIATION...TWH
FIRE WEATHER...TWH
Hazardous weather outlook, Mar 10, 9:16 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1016 AM CDT Mon Mar 10 2025

NDZ017>023-025-031>037-040>048-050-051-111530-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1016 AM CDT Mon Mar 10 2025 /916 AM MDT Mon Mar 10 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning and High Wind Warning are in effect today. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system will move from the Central Plains to the
Northern Great Lakes late this week. This will bring the
possibility of strong winds, snow, and mixed precipitation to
North Dakota Friday through Saturday. At this time, impactful
weather is favored over southern and eastern portions of the
forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-111530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1016 AM CDT Mon Mar 10 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today. See weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system will move from the Central Plains to the
Northern Great Lakes late this week. This will bring the
possibility of strong winds, snow, and mixed precipitation to
North Dakota Friday through Saturday. At this time, impactful
weather is favored over southern and eastern portions of the
forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Morton

When
March 10, 10:00 AM CST to 4:00 PM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

New Salem NDDOT site reported wind gusts to 60 mph.

High Wind, Hettinger

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Williams Lookout RAWS reported sustained winds to 40 mph.

High Wind, Adams

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported wind gusts to 58 mph.

High Wind, Mercer

When
March 10, 10:00 AM CST to 4:00 PM CST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Mercer County had estimated wind gusts to 60 mph.

High Wind, Oliver

When
March 10, 10:00 AM CST to 4:00 PM CST
Where
Oliver forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Oliver County had estimated wind gusts to 60 mph.

High Wind, Burleigh

When
March 10, 10:00 AM CST to 4:00 PM CST
Where
Burleigh forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Burleigh County had estimated wind gusts to 60 mph.

High Wind, Stark

When
March 10, 10:00 AM CST to 4:00 PM CST
Where
Stark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Stark County had estimated wind gusts to 60 mph.

High Wind, Slope

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County had estimated wind gusts to 60 mph.

High Wind, Bowman

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman County had estimated wind gusts to 60 mph.

High Wind, Grant

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Grant County had estimated wind gusts to 60 mph.

High Wind, Sioux

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Sioux forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet

Sioux County had estimated wind gusts to 60 mph.

High Wind, Emmons

When
March 10, 10:00 AM CST to 7:00 PM CST
Where
Emmons forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Emmons County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245384, 1245385, 1245386, 1245392, 1245393, 1245394, 1245395, 1245396, 1245397, 1245398, 1245399, 1245400.